Thunderstorm Wind, Sevier
- When
- May 9, 12:40 PM CST
- Where
- Sevier County, 0.9 mi NW of Horatio
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.940, -94.360
A few trees were uprooted in town.
By the afternoon of May 9th through May 10th, the atmosphere became very unstable across the region and storms produced large hail and damaging thunderstorm wind gusts across northeast Texas, southeast Oklahoma and southwest Arkansas. Locally heavy rainfall also produced flash flooding across much of the region as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
By the afternoon of May 9th through May 10th, the atmosphere became very unstable across the region and storms produced large hail and damaging thunderstorm wind gusts across northeast Texas, southeast Oklahoma and southwest Arkansas. Locally heavy rainfall also produced flash flooding across much of the region as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 10:08 AM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1108 AM CDT SAT MAY 9 2009 .DISCUSSION... NEARLY STATIONARY FRONTAL BOUNDARY NOW ALONG A LINE FROM TERRELL TX...TO JUST NORTH OF TEXARKANA AR...TO DUMAS AR. CONVECTION IS ONGOING OVER SSE OK BEHIND THE FRONT...WHERE OVERRUNNING IS TAKING PLACE. ALSO...A VERY WEAK DISTURBANCE MOVING ACROSS CENTRAL OK CAN BE SEEN IN WV SAT. EXPECT THIS CONVECTION TO AFFECT MAINLY NRN SECTIONS OF THE REGION TODAY AND TONIGHT. WITH STEEP LAPSE RATES...CAN/T RULE OUT THESE STORMS REACHING SEVERE LIMITS. AS FAR AS HEAVY RAINFALL IS CONCERNED...WILL DELAY CONSIDERATION FOR A FLASH FLOOD WATCH FOR THESE NRN COUNTIES TO THE AFTERNOON PACKAGE. ELSEWHERE...CONVECTION SHOULD FIRE IN SUFFICIENTLY UNSTABLE ENVIRONMENT ALONG THE FRONTAL BOUNDARY AS IT SLOWLY CRAWLS SWD TODAY. CHANGES TO THE GRIDS APPEAR MINIMAL ATTM...WITH ONLY A FEW TWEAKS TO TEMPS/POPS/WINDS NECESSARY. /12/ && .AVIATION... EXPECT MVFR CEILINGS TO CONTINUE TO LIFT TO VFR THROUGH THIS AFTERNOON. SOME SCTD TSTMS POSSIBLE IN THIS UNSTABLE AIRMASS...BUT WILL NOT MENTION ANY IN THE 18Z TAF ISSUANCE WITH THE EXCEPTION OF VICINITY REMARKS. /VIII/ && .PRELIMINARY POINT TEMPS/POPS... SHV 86 66 80 65 76 / 40 50 40 40 50 MLU 88 66 79 64 76 / 30 50 40 40 50 DEQ 77 58 71 59 71 / 60 70 70 60 60 TXK 81 60 72 60 71 / 50 60 60 50 60 ELD 84 63 73 60 72 / 50 60 60 50 60 TYR 85 65 80 64 75 / 50 50 40 40 50 GGG 86 65 80 64 75 / 50 50 40 40 50 LFK 89 70 87 69 85 / 20 20 30 20 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 12/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1146 AM CDT SAT MAY 9 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-101200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- 1146 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP EARLY THIS AFTERNOON...ALONG AND NORTH OF I 20...WHERE A FRONTAL BOUNDARY LIES. THE THREAT WILL SHIFT TO JUST SOUTH OF I 20 AS THE FRONT SLOWLY DIPS SOUTHWARD THIS EVENING. STRONG INSTABILITY FROM DAYTIME HEATING WILL AID IN THUNDERSTORM INITIATION THIS AFTERNOON. EVEN WITH THE LOSS OF DAYTIME HEATING...EXPECT THUNDERSTORMS TO CONTINUE AS THE LOW LEVEL JET KICKS IN TONIGHT...WITH LOCALLY HEAVY RAINFALL AND THE POSSIBILITY FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE SEVERE WEATHER AND HEAVY RAINFALL THREAT WILL CONTINUE THROUGH AT LEAST SUNDAY NIGHT. FLASH FLOODING WILL BE A POSSIBILITY... CONSIDERING THE RAINFALL EARLIER IN THE MONTH. ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LAZ017>022-TXZ152-153-165>167-101200- SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES- SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1146 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS A SOUTHWARD MOVING COLD FRONT ENTERS A MODERATELY UNSTABLE ENVIRONMENT. THIS ACTIVITY WILL LIKELY DISSIPATE SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN SUNDAY AND MONDAY...AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH SOUTHWARD. SOME STORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
122 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 10 NE DETROIT 33.76N 95.14W
05/09/2009 M1.75 INCH RED RIVER TX LAW ENFORCEMENT
SHERIFF REPORT FROM THE MANCHESTER COMMUNITY.
&&
CROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
138 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 7 E WRIGHT CITY 34.06N 94.89W
05/09/2009 MCCURTAIN OK LAW ENFORCEMENT
TREES DOWNED IN THE GOLDEN COMMUNITY. SHERIFF REPORT.
&&
CROSSThe Western Arkansas radar (KSRX), 150 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
14 flash flood, 10 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
A few trees were uprooted in town.
Several trees were snapped and uprooted near Hwy 32 east of Ashdown in an open field. More trees were uprooted along Hwy 32 in the forest north of HWY 32 and finally near Jacks Isle Road at the end of the track. Maximum winds are estimated at 60-65 mph.
Trees were downed all around Millwood Lake.
Multiple trees downed throughout the county.
Several trees were snapped and uprooted beginning along the intersection of CR 10 and Hwy 195 including a tree on a powerline. Trees were snapped along CR 10 to the intersection of CR 10 and CR 2. The tornado lifted just south of I-30 near the weigh station west of Hope where several trees were snapped and uprooted including one onto I-30. Maximum winds are estimated at 65-70 mph.
Trees were downed along Interstate 30 from mile marker 24 to 26.
Trees and powerlines were downed along Hwy. 196 and Hwy. 134.
A tree was downed on Hwy. 71 near the Louisiana/Arkansas state line.
Trees were downed in Garland, Arkansas.
Estimated 60 mph winds reported by a trained spotter.
Trees were downed along Hwy 32.
A tree was downed over the road between Huttig and Felsenthal, Arkansas.
Several roads were closed across the county as a result of excessive heavy rainfall.
Several roads throughout the county remain closed from excessive heavy rainfall.
East 9th Street and Broad on the Arkansas side of Texarkana was flooded. A car was stranded in the underpass.
Hwy. 37 at Boyd Road completely underwater and closed.
Golf ball sized hail fell in Umpire, Arkansas.
High water reported across Hwy. 278 between Dierks and Nashville, Arkansas.
High water reported west of Dierks on Hwy. 70.
Numerous county roads were underwater and closed. A total of 16 roads were closed at one point in time with another 66 roads partially underwater from the torrential rainfall that fell.
A few roads were underwater across the southern portion of the county.
Hwy 355 near Fulton, Arkansas was closed due to excessive heavy rainfall.
Flash flood waters beginning to enter a few homes in Ashdown, Arkansas.
An automobile was flooded and stalled on South State Line Road. High water rescue was needed. No injuries were reported.
High water was reported on Hwy. 195 resulting in the closure of the highway.
Hwy. 71 near the paper mill was flooded and closed. Heavy rainfall plummeted through the roof of the planned Two Rivers Museum annex, soaking museum artifacts and exhibits. The Central Baptist Church and several other homes sustained water damage from the high waters that clogged city drainage ditches. Rainwater also backed up into a mobile home park near the Arkansas 32 Bypass causing some flooding concerns.
Numerous roads across the county remain flooded and closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyThe tornado archive for Arkansas, 2009Warnings in Arkansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169538, 171853, 169735, 169719, 171854, 169715, 169730, 169732, 169717, 169714, 169722, 169734, 169726, 169748, 169755, 169757, 169768, 169775, 169776, 169784, 169786, 169788, 169959, 169960, 169962, 169978, 169976.